Alert archive / Montana / Frost Advisories in 2014

Frost Advisory 2, NWS Missoula, MT

September 4, 20147 counties in Montana

NWS Missoula, MT issued this frost advisory at Sep 4, 2014, 1:10 PM MDT for 7 counties in Montana. It took effect at Sep 5, 2014, 3:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2014, 1:10 PM MDT (19:10 UTC)
In effect from
Sep 5, 2014, 3:00 AM MDT
Expired
Sep 5, 2014, 8:00 AM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 65 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WWUS75 KMSO 041910
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
110 PM MDT THU SEP 4 2014

MTZ001-003>005-051400-
/O.NEW.KMSO.FR.Y.0002.140905T0900Z-140905T1400Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
110 PM MDT THU SEP 4 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MDT FRIDAY. 

* IMPACTS/TIMING: A COLDER NIGHT IS EXPECTED...COMPARED TO
  WEDNESDAY NIGHT WITH AREAS OF FROST EXPECTED. SENSITIVE PLANTS
  MAY BE DAMAGED.   

* TEMPERATURES: GENERALLY TEMPERATURES ARE EXPECTED TO FALL TO 30
  TO 35 DEGREES. EVEN WHERE THE TEMPERATURE SENSOR IS SHOWING 33
  TO 35 DEGREES, THE GROUND BELOW THE SENSOR BECOMES COLDER AND
  CAN SUPPORT FROST.  

* LOCATIONS IMPACTED INCLUDE...KALISPELL...LIBBY...TROY...THOMPSON
  FALLS...PLAINS...SUPERIOR...SAINT IGNATIUS...RONAN...
  MISSOULA...STEVENSVILLE...HAMILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE DAMAGED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
583 
WWUS75 KMSO 051346
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
746 AM MDT FRI SEP 5 2014


MTZ001-003>005-051500-
/O.EXP.KMSO.FR.Y.0002.000000T0000Z-140905T1400Z/
KOOTENAI/CABINET REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
INCLUDING THE CITIES OF...LIBBY...EUREKA...KALISPELL...POLSON...
ST. IGNATIUS...NOXON...THOMPSON FALLS...SUPERIOR...HAMILTON...
DARBY
746 AM MDT FRI SEP 5 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM MDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this frost advisory went out at Sep 4, 4:13 AM MDT, 8 hours 57 minutes earlier.

Area forecast discussion, Sep 4, 4:13 AM MDT, 8 hours 57 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
413 AM MDT THU SEP 4 2014

...FROST ACROSS NORTHERN ROCKIES THIS MORNING...AGAIN FRIDAY
MORNING...

.DISCUSSION...

Cold air and clearing skies following copious rainfall across
northwest Montana has allowed valley fog and frost to develop
this morning. Temperatures cooling to near freezing within many
area valleys will likely damage sensitive plants and vegetable
gardens during these next few mornings. This frost scenario may
return for an encore on Friday morning as well. Patchy fog may
decrease visibility suddenly this morning, causing hazardous
driving conditions.

Otherwise, high pressure will develop over the Northern Rockies
today through much of the upcoming weekend. Anticipate
temperatures warming to near the seasonal average by the weekend,
with only some passing clouds.

Forecast models appear to be having some difficulty coalescing
around a consistent solution for the next storm system, now
depicted around the Tuesday through Wednesday time frame. Forecast
confidence is fairly high through Sunday, as the high pressure
ridge axis crosses the Northern Rockies, however the pattern
quickly evolves in more chaotic fashion thereafter. In the
pattern transition prior to the relatively cold Tuesday/Wednesday
system, a mixture of monsoon moisture from the Desert Southwest
and moisture from tropical system Norbert seems to be a major
source of forecast uncertainty. Precipitation probability nearing
climatology appears to be the most skillful forecast for Monday
onward at this time. Despite the brief warm spell this weekend,
there is little to suggest an end to the overall relatively cool
scenario across the Northern Rockies through the next week and
beyond.

&&

.AVIATION...This morning some mid level moisture will continue to
swing through portions of southwest Montana and maintain some
cloudiness. Clearing skies across northwest Montana has allowed
for the development of low stratus and patchy fog. KGPI will be
impacted by the fog/stratus through mid morning. A ridge of high
pressure will be steadily building over the region thereafter,
creating fair flying conditions.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FROST ADVISORY until 9 AM MDT this morning Bitterroot...East
     Lolo...Flathead/Glacier Park...Flathead/Mission Valleys...
     Kootenai...Kootenai/Cabinet Region...Lower Clark Fork
     Region...Missoula/Bitterroot Valleys...Salish and Kootenai
     Reservation...West Lolo.

ID...None.
&&

Zumpfe
Aviation...Smith

Nearby

Frost Advisories in Montana, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.